Arizona, 2021Hail and Damaging Winds in Arizona, August 15, 2021
August 15, 2021 · NWS PSR · 6 events in 2 counties and zones
Strong high pressure centered over the Great Basin and an inverted trough near the Arizona/Mexico international border promoted enhanced east/northeast steering flow favorable for maintaining thunderstorms off the high terrain into the lower elevations. A very moist and unstable atmosphere promoted the development of strong to severe thunderstorms that pushed off the high terrain of southern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $42,000
- Crop damage
- $5,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure centered over the Great Basin and an inverted trough near the Arizona/Mexico international border promoted enhanced east/northeast steering flow favorable for maintaining thunderstorms off the high terrain into the lower elevations. A very moist and unstable atmosphere promoted the development of strong to severe thunderstorms that pushed off the high terrain of southern Gila County and into the lower deserts during the evening of the 15th. Several instances of damage were reported, which included multiple downed trees in the Mesa area. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 4:59 PM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 15, 4:59 PM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
459 PM MST Sun Aug 15 2021
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Abundant monsoon moisture will remain entrenched across the Desert
Southwest into the middle part of the week maintaining daily
chances for showers and thunderstorms. The primary threats with
any storms will be localized heavy rainfall that may cause flash
flooding. Localized strong winds and some blowing dust will also
be possible for desert locations. A gradual decrease in moisture
during the latter half of the week should reduce rain chances
across the lower deserts as early as Thursday night. Temperatures
will remain below normal for most of Arizona, while near normal
temperatures are mostly expected for southeast California.
&&
An anomalously moist airmass continues to dominate the region today.
This morning's PSR 12Z sounding registered an anomalously high PW of
2.19" and mean W of 16.5 gm/kg. The objective analysis shows the UL
high centered over the NE CA/NW NV border with pronounced mid level
ENE flow along its S flank which is introducing some moderate mid
level drying, with an area of mid-level elevated mean RH sliding
into S AZ/N MX. Vort max's and inverted troughs are over this same
borderland NW MX/N Baja area with an additional connected trough
over NW Chihuahua/SSW NM. The disturbances were supporting a
small area of rain/showers over Imperial Cty and modest isolated
thunderstorms over S-SE AZ. On the NE flank of the high was
another shortwave trough pushing SSEwrd into N CO/N UT. An area of
isolated thunderstorms was developing ahead of this trough in N
AZ and CO. The midday ACARs mean sounding confirmed some
pronounced mid level drying centered at H5 with PW down to 1.11",
although elevated lower mid level and BL moisture were still
supporting SB-MU CAPE in the low 1000s with modest CIN. The
slight-moderate instability was held in check with a strong CAP
just below H7.
Early afternoon METSAT showed decreasing cloudiness with partly-
mostly sunny conditions across much of the deserts with mostly
fair weather CU. The HREF members are in much better agreement for
this afternoon and evening's storm prospects. They are picking up
on the short term drying and decreasing instability trend by
agreeing on keeping storms rather isolated this afternoon and
evening and confined mainly to the high terrain of N-E AZ, due to
the approaching shortwave to the N, and the deserts of S-SE AZ due
to the inverted troughs. The NBM has also locked onto the trend
as well with only 10-20% POPs depicted for this afternoon and into
Monday. Some isolated storms to the north may try to impact the
far N portions of La Paz Cty from near Parker to Alamo Lake/State
Park. Any isolated thunderstorms that manage to form later today
will still be capable of producing localized flash flooding across
the deserts or near Phoenix due to the wet soils.
Beginning later tomorrow and through the middle of the week the
shortwave trough and associated vort max's up north will push Swrd
into NM and E-AZ as PW once again recovers and inversion CAPS are
weakened through the column. The HREF members are now fairly
bullish on either a scattered, or scattered to numerous, line of
organized thunderstorms forming along the Rim on Monday afternoon
and descending S into Phoenix and the lower deserts Monday
evening. These storms will be capable of producing strong winds,
heavy rainfall, and localized flooding as potential threats. HREF
also calls for a >70% chance of 35 mph wind gusts Monday evening
in and around Phoenix. In preparation for this system the Flash
Flood Watch for S-Cent AZ has been extended through 2 AM MST on
Monday night.
The active weather pattern should continue into at least
Wednesday as the inverted trough that will exit to our southwest
today, likely comes back around into our region on Wednesday. This
weak cut off low (what was the inverted trough) looks to get
picked up in the flow as an anomalously strong trough dives
through the Pacific Northwest into the Great Basin. There is good
model evidence of a fairly strong upper level jet entering
Arizona from the south Tuesday night into early Wednesday while
there may also be increasing jet forced ascent from the trough
diving into the Great Basin. With plenty of moisture likely still
in place across our region, Tuesday night into Wednesday could end
up being another fairly widespread (modest) rain event across
south-central and eastern Arizona.
For the late week and weekend model uncertainty increases, but
the majority of the ensembles show the deep trough to our north
and then to our northeast becoming the dominant feature. With
broad troughing likely taking over our region, we should be under
a drying westerly flow by Thursday, likely lasting through next
weekend. Models are in better agreement showing this drier air
working into our region Thursday into Friday, likely ending or
significantly reducing our rain chances over the lower deserts on
Thursday with only very limited rain chances over the Arizona
high terrain.
Temperatures this week are likely to be fairly stable with the
western deserts mostly around seasonal normals each day. For the
south-central Arizona deserts, including the Phoenix area, below
normal temperatures are likely to continue with highs mostly in
the mid 90s to around 100 degrees.
&&
.AVIATION...Updated at 2359Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Aside from a 20% chance of convective outflows this evening,
minimal aviation impacts are expected until early Monday evening
when another round of strong to severe thunderstorms are possible.
Light and variable or south-southwest winds below 10 knots will
persist at the Phoenix TAF sites until easterly flow returns
around 05-06Z. There is only about a 10% chance of storms at any
terminal tonight if any weak northeasterly outflows push into the
lower deserts due to a low-level stable layer. Westerly flow
should return by late Monday morning through the afternoon hours,
with a 40% chance of strong to severe thunderstorms during the
evening. The best timing of outflows and storms is between 01-04Z
Tuesday, with a 70% chance of winds exceeding 35 knots and at
least a 10% chance of winds exceeding 50 knots. BKN-OVC ceilings
in these storms should generally remain above 6-8 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Minimal aviation concerns are expected through Monday morning,
with gusty south-southeast winds expected on Monday afternoon.
Winds will generally favor a southeast component at KIPL with
speeds generally remaining below 10 knots aside from gusts up to
20 knots on Monday afternoon. At KBLH, winds will generally favor
a southeast to southerly component with speeds below 10 knots
aside from gusts up to 25 knots on Monday afternoon. FEW-SCT
ceilings should remain above 10 kft.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Elevated moisture levels and a threat of showers and thunderstorms
will continue through at least Wednesday. A drying trend should
then set in late in the week with dwindling chances for wetting
rains on Thursday and likely little if any rain chances by Friday.
The strongest storms early in the week will be capable of
producing localized flash flooding, particularly in the higher
terrain north and east of Phoenix. Minimum humidities mostly
between 30-45% early in the period will gradually lower to 20-30%
late in the period. Temperatures will remain below normal across
much of Arizona through the period, while the western deserts see
near normal readings.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Monday night for AZZ534-537>563.
CA...None.
&&
DISCUSSION...Sawtelle/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 15, 6:04 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
604 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM FLASH FLOOD 1 E AVONDALE 33.44N 112.33W
08/14/2021 MARICOPA AZ MESONET
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
E AVONDALE. **DELAYED REPORT** COUNTY FLOOD
GAGE AT BUCKEYE RD/AGUA FRIA RIVER EXCEEDED
ALARM STAGE (0.72 FT) REACHING 0.79 FT AT
1932 CFS. FLOWING WATER LEAD TO CLOSURE OF
LOWER BUCKEYE RD, ONE MILE SOUTH OF THE
GAGE, BETWEEN 4TH ST AND 127TH AVE.
&&
ADLocal storm report, Aug 15, 6:10 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
610 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN 4 SE DEER VALLEY 33.63N 112.07W
08/13/2021 E2.50 INCH MARICOPA AZ PUBLIC
***DELAYED REPORT*** HEAVY RAIN LED TO A
PARTIAL ROOF COLLAPSE AT MOON VALLEY BIBLE
CHURCH. NO INJURIES WERE REPORTED. TIME
ESTIMATED FROM HEAVIEST RAINFALL AND
RAINFALL ESTIMATED FROM RADAR AND NEARBY
MESONET OBSERVATIONS.
&&
SDBLocal storm report, Aug 15, 6:40 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
640 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 4 NW EAST MESA 33.46N 111.72W
08/11/2021 MARICOPA AZ TRAINED SPOTTER
**DELAYED REPORT** FLIPPED OVER PLANE AND
SHEET ROOFING DAMAGE FROM THUNDERSTORM WIND
GUSTS REPORTED. DAMAGE WAS CORROBORATED VIA
PILOT-TO-TOWER AUDIO COMMUNICATION.
&&
ADLocal storm report, Aug 15, 6:54 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
654 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 E EAST MESA 33.42N 111.63W
08/13/2021 MARICOPA AZ PUBLIC
***DELAYED REPORT*** 40 FOOT TREE FELL
THROUGH A 5 FOOT CINDERBLOCK WALL AND ONTO A
CHICKEN COOP. NO INJURIES REPORTED. WINDS
ESTIMATED 55 TO 65 MPH. TIME ESTIMATED FROM
RADAR.
&&
SDBSpecial weather statement, Aug 15, 7:49 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
749 PM MST Sun Aug 15 2021
AZZ560-563-160345-
Southeast Gila County AZ-San Carlos AZ-
749 PM MST Sun Aug 15 2021
...Strong thunderstorms will impact portions of Gila County through
845 PM MST...
At 749 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Cedar Creek to 12 miles
southwest of Fort Apache to 15 miles south of Seven Mile. Movement
was west at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hilltop and Sawmill.
This includes US Highway 60 between mile markers 269 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3347 11017 3344 11020 3344 11032 3340 11035
3340 11042 3354 11064 3379 11069 3381 11066
3383 11032 3360 11004 3360 10999 3347 11000
TIME...MOT...LOC 0249Z 077DEG 21KT 3377 11014 3365 11012 3357 11001
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Aug 15, 9:18 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
918 PM MST Sun Aug 15 2021
AZZ552-558-560>563-160500-
Southeast Gila County AZ-San Carlos AZ-Dripping Springs AZ-
Globe/Miami AZ-Superior AZ-Pinal/Superstition Mountains AZ-
918 PM MST Sun Aug 15 2021
...A strong thunderstorm will impact portions of Gila and Pinal
Counties through 1000 PM MST...
At 917 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or near Globe, moving southwest at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Superior, Miami, Cutter, Central Heights-Midland City,
Top-Of-The-World and Claypool.
This includes the following highways...
US Highway 60 between mile markers 225 and 245, and between mile
markers 248 and 256.
AZ Route 70 between mile markers 253 and 268.
AZ Route 77 between mile markers 152 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3328 11049 3312 11077 3310 11086 3324 11094
3316 11106 3316 11108 3332 11115 3348 11061
TIME...MOT...LOC 0417Z 066DEG 23KT 3333 11072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SDBThunderstorm Wind, Gila
- When
- August 15, 9:35 PM MST
- Where
- Gila County, 3.19 mi ESE of Roosevelt Grpvn Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.610, -111.000
Damaging wind gusts moving through the Roosevelt Lake area resulted in a metal carport roof being blown off. Wind gusts estimated to be between 50-60 mph. No injuries were reported.
Hail, Maricopa
- When
- August 15, 9:50 PM MST to 10:00 PM MST
- Where
- Maricopa County, 17.1 mi E of Tortilla Flat
- Measured
- 0.3 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.528, -111.083
Estimated pea-sized hail fell for approximately one hour and caused significant crop damage around the property of Reevis Mountain School. Most of the fruit trees were affected, with the peach and jujube harvests deemed total losses. Nearly an acre of vegetable leaves were shredded. Many of the walnuts and all pecans fell off their trees. Damage costs were not provided.
Thunderstorm Wind, Maricopa
- When
- August 15, 10:44 PM MST
- Where
- Maricopa County, 0.19 mi ENE of Mesa Falcon Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.451, -111.717
A picture on social media showed a large pine tree down at an apartment complex near McKellips Road and Higley Road in Mesa. Wind estimated to be between 50-60 mph based on nearby observations and radar. No injuries were reported.
Thunderstorm Wind, Maricopa
- When
- August 15, 10:48 PM MST
- Where
- Maricopa County, 1.02 mi WNW of Buckhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 33.425, -111.736
A large pine tree approximately 2-3 feet in diameter fell on top of a garage and a vehicle near University Drive and Greenfield Road in Mesa. No injuries were reported. Timing was estimated using radar.
Thunderstorm Wind, Maricopa
- When
- August 15, 10:53 PM MST
- Where
- Maricopa County, 2.3 mi W of Buckhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 33.423, -111.760
Multiple large pine trees and power poles were blown down at an apartment complex along University Drive between Val Vista Drive and Lindsay Road. Additional downed trees were reported in this area. No injuries were reported. Timing was estimated using radar.
Thunderstorm Wind, Maricopa
- When
- August 15, 11:15 PM MST
- Where
- Maricopa County, 1.69 mi SW of Falfa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.336, -111.854
Photos on social media showed several large trees down along with damage to a playground in an area near Arizona Avenue between Elliot Road and Warner Road. A large tree estimated to be approximately 2-3 feet in diameter was uprooted at an apartment complex at Warner Road and Evergreen Street. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Flash Flooding and Damaging Wind in West Virginia, August 15, 2021$55,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Flash Flooding and Heavy Rain in Texas, August 15, 20213 events
- Excessive Heat in California, August 15 to 16, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983476, 986973, 983613, 983478, 983480, 983851.